DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20201178

A pattern of serious adverse drug reactions reported in a tertiary care hospital, Rangaraya Medical College, Kakinada, Andhra Pradesh

Sweta Bindu Mendu, K. V. Siva Prasad

Abstract


Background: Serious adverse drug reactions (ADRs) constitute a major limitation in clinical development of a drug thus necessitating close monitoring. Studies regarding the pattern of serious ADRs are limited in southern India. The present study was conducted in tertiary care hospital in Andhra Pradesh with an objective to evaluate the pattern of severe cutaneous and non-cutaneous ADRs in our hospital and to assess the causality, severity, and preventability of these reactions.

Methods: A retrospective observational study was conducted over two years, from January 2016 till January 2018 in our ADR monitoring center. The pattern of serious adverse drug reactions, the nature of ADR, suspected drug, the outcome and preventability were analyzed using Modified Hartwig and Siegel scale, and modified Schumock and Thorton scale.

Results: Out of 734 ADRs reported, 42 were serious, while 692 were non-serious. Out of 42, 22 were dermatological in origin while the others were acute kidney injury, acute psychosis, febrile neutropenia, gynecomastia, and lipodystrophy. According to WHO causality assessment scale, 27 were probable while 15 were possible. The majority were reported in the age group of 16 to 65 years with female (34) preponderance. The most common drug category responsible was antimicrobials, followed by antiretrovirals, anti-epileptics, and analgesics.

Conclusions: Antimicrobial, anti-epileptics, and analgesics contributed to serious ADRs. Although non-cutaneous ADRs did not result in hospitalization, they caused social inhibition and mental stress in the patient.


Keywords


Pharmacovigilance, Rangaraya medical college, Serious cutaneous adverse drug reactions, Serious non-cutaneous adverse drug reactions, Steven-Johnson syndrome, Toxic epidermal necrolysis

Full Text:

PDF

References


Singh KN, Kanase HR. Pharmacovigilance programme of India: The beginning, current status and recent progress. Adv Pharmacoepidemiol Drug Saf. 2017;6(4):1-4.

Barvaliya M, Sanmukhani J, Patel T, Paliwal N, Shah H, Tripathi C. Drug-induced Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and SJS-TEN overlap: a multicentric retrospective study. J Postgrad Med. 2011;57(2):115.

Prajapati K, Desai M, Shah S, Panchal J, Kapadia J, Dikshit R. An analysis of serious adverse drug reactions at a tertiary care teaching hospital. Perspect Clin Res. 2016;7(4):181.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hospital Phar. 1992;49(9):2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hospital phar. 1992;27(6):538.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210-6.

Kamalaraj R, Revathy J, Vijey Aanandhi M, Murugan M, Ramanakumar KP. Incidence, severity and financial burden associated with suspected unexpected serious adverse reactions (SUSARs) that arise in clinical trials. Asian J Pharm Clin Res. 2012;5:198-201.

Sriram S, Ghasemi A, Ramasamy R, Devi M, Balasubramanian R, Ravi TK, et al. Prevalence of adverse drug reactions at a private tertiary care hospital in south India. J Res Med Sci. 2011;16(1):16.